Skip to main content

Drug Abuse Update: Dextromethorphan

Within the last decade, substance abusers, especially teenagers and those with few financial resources, have begun to more frequently exploit over-the-counter medications for an easily accessible and inexpensive method to deliver a substance-abuse high.

Dextromethorphan, a cough suppressant (antitussive) and the primary ingredient in approximately 140 commercially available cough preparations, is becoming increasingly popular as a teenage drug of choice. Although dextromethorphan was developed nearly a half-century ago, abuse has increased dramatically in the last five years. The American Association of Poison Control Centers database reports more than 14,000 exposures to dextromethorphan per year among children ages 6-17 and approximately 60 deaths per year that are directly linked to this pharmaceutical. It is likely that many more intentional exposures (i.e., recreational use and overdoses) are never reported if the abuser does not develop symptoms severe enough to require emergency medical care.

Dextromethorphan is classified as a semisynthetic morphine derivative that does not have analgesic properties and does not respond consistently to naloxone (Narcan) administration. High doses may cause it to react as a central nervous system depressant and a dissociative anesthetic (similar to ketamine), although a clear toxidrome may not be present in cough and cold preparations that contain multiple active ingredients. Euphoric effects are seen after ingestion of 100 mg of dextromethorphan, but tolerance develops rapidly and frequent abusers may ingest 1,000 mg or more to achieve the desired effects. Dextromethorphan effects usually peak within 2-3 hours; the drug has a half-life of four hours.

Other active ingredients in cough and cold preparations include antihistamines and decongestants. Antihistamine toxicity is caused by their anticholinergic properties, which are demonstrated at all dosage levels. Chlorpheniramine maleate is one of the most common antihistamine additives. Since chlorpheniramine maleate and dextromethorphan are metabolized by the same liver enzyme, competition leads to a reduced elimination of both substances and prolonged toxic effects in an overdose situation. The effects of decongestants such as pseudoephedrine include catecholamine release and a direct effect on adrenergic receptors in the muscles, CNS and respiratory systems.

While there are a variety of products on the market that contain dextromethorphan, Coricidin Cough & Cold ("Triple C") is one particular brand that has been cited in the lay press as the responsible agent in several deaths during the last two years. There are a variety of Coricidin products on the market, including Coricidin HBP and Coricidin Chest, Congestion & Cough. Street names for these preparations include skittles, candy, Robo, Red Devils, dex, C-C-C or Triple C (Coricidin Cough & Cold), Vitamin D and DXM.

Most brands contain 15-30 mg of dextromethorphan, 4 mg of chlorpheniramine maleate and acetaminophen per adult dosage. Coricidin HBP Cough & Cold, the preparation most appealing to substance abusers, contains 30 mg of dextromethorphan, the largest per unit dosage on the market. Dextromethorphan abusers seem to prefer the Coricidin tablets over cough syrups (Robitussin, etc.) because large doses of cough syrup are required to achieve a similar high, but anticholinergic side effects, such as nausea, ruin the experience.

Signs and symptoms of dextromethorphan may be difficult to isolate. Toxic effects are primarily anticholinergic in nature and include altered sensorium (ranging from mild lethargy to unresponsiveness), hyperthermia, tachycardia, hypertension, dry mucous membranes, visual and auditory hallucinations, agitation, ataxia, aphasia and a variety of gastrointestinal symptoms including emesis, abdominal cramping and hematemesis. Large ingestions can cause seizures, respiratory depression and loss of airway reflexes.

Polysubstance ingestions are considered the rule rather than the exception, so EMS providers should not jump to the conclusion that a single agent is responsible for all symptoms. Obtaining an accurate history from bystanders, or those with direct knowledge of the patient, and inspecting the scene for signs of substance abuse are the most likely methods to indicate dextromethorphan ingestion, or any other substance for that matter.

Treatment for dextromethorphan overdose is supportive in nature, and the approach is identical to any other toxicological emergency. ABCs take priority, and the EMS provider should strive to ensure a patent airway however necessary, especially in the setting of a vomiting patient. Pulse oximetry and end-tidal CO2 monitoring can help define the status of oxygenation and ventilation. Cardiac monitoring including 12-lead ECG, frequent vital signs measurement, adequate IV access and blood glucose testing should also be considered standard practice. Naloxone administration should follow local protocol, but studies have shown that its effectiveness is limited in the absence of a documented narcotic toxidrome. Charcoal is effective at binding dextromethorphan, but it should not be administered by mouth if there is any concern about airway reflexes or increasing lethargy. Seizures are best managed by benzodiazepines. Crystalloid fluid resuscitation should be adequate for hypotension.

Patients who have ingested more than four times the daily dose of dextromethorphan and those who have taken a long-acting preparation require emergency department treatment, where evaluation follows the general workup given for a patient presenting with an altered level of consciousness. Minimally symptomatic patients are discharged after a period of observation. ƒÞ

Bibliography

Bem JL, Peck R. Dextromethorphan: An overview of safety issues. Drug Safety 8:190-199, 1992.

Castro H. Cold remedy, pot triggered fatal outburst. Seattle Post-Intelligencer, October 12, 2001.

Hilmas E. Adolescent dextromethorphan abuse. Toxalert 18:1, 2001.

Kristufek J. ISU student's death caused by drug overdose. Ames Tribune, Jan. 6, 2003.

Murray S, Brewerton T. Abuse of over-the-counter dextromethorphan by teenagers. South Med J 86:1151-1153, 1993.

McEvoy GK. AHFS 98 Drug Information, pp. 2233-2237. Health System Pharmacists, 1998.

Ottman J. Turned upside down:?Teen's death impacts best friend's family. Shelby Township Advisor &?Source, March 29, 2002.

Roberge R, et al. Dextromethorphan-induced agitated psychosis: Case report. J Emerg Med, pp. 285-287, 1998.

Simpson K. Coroner's jury rules man's death accidental. The Pantagraph, Dec. 12, 2003.

Wolfe TR, Caravati EM. Massive dextromethorphan ingestion and abuse. Am J Emerg Med 13:174-176, 1995.

www.emedicine.com.

Back to Top